Maryland, 2011

Hail and Damaging Winds in Maryland, August 1, 2011

August 1, 2011 · NWS LWX · 19 events in 5 counties and zones

An upper-level ridge was centered over the southern Plains while an upper-level low was located over central Canada. A northwest flow between these two systems caused colder air aloft to move overhead.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$121,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level ridge was centered over the southern Plains while an upper-level low was located over central Canada. A northwest flow between these two systems caused colder air aloft to move overhead. Warm and moist air at the surface combined with the colder air aloft to produce moderate amounts of instability. A pressure trough at the surface caused showers and thunderstorms to develop. Moderate instability caused some thunderstorms to produce damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 1, 2:15 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 1, 2:15 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT MON AUG 1 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL PASS TONIGHT. AFTER HIGH PRESSURE AND SETTLED
WEATHER TUESDAY...A LOW PRESSURE AREA WILL DIVE SOUTHEAST THROUGH
THE REGION WEDNESDAY. HIGH PRESSURE WILL FOLLOW FOR THURSDAY AND
FRIDAY WITH SEASONABLE WEATHER. A COLD FRONT WILL CROSS THE AREA
FROM THE NORTHWEST ON SATURDAY.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
THE LARGE UPPER RIDGE THAT COVERS THE MIDDLE THIRD OF THE CONUS WILL
REMAIN WEST OF THE REGION. AS THIS RIDGE AMPLIFIES...AN UPPER LOW
WILL TRACK SOUTHEASTWARD OVER NRN QUEBEC. A SHORTWAVE TROUGH
ASSOCIATED WITH THE LOW WILL ALSO DIVE SEWD THRU THE NORTHEAST AND
NRN MID-ATLANTIC STATES THIS AFTN AND ERY EVE.

CONVECTION WILL CONTINUE TO INCREASE IN COVERAGE AS THE TROUGH
APPROACHES AND THE ULVL JET STREAK STRENGTHENS ON THE BACKSIDE OF
THE SYSTEM. AFTER A FEW HRS OF INTENSE HEATING...18Z MESOSCALE
ANALYSIS FROM THE RUC DEPICTED VERY STEEP LOW-LEVEL LAPSE RATES AND
ABOUT SBCAPE OF 2000 J/KG ACROSS NRN MD AND NEAR THE CHSPK BAY.
FARTHER SOUTH...SLIGHTLY LOWER SBCAPE EXISTS. LATEST HI-RES MODEL
GUIDANCE CONTINUE TO INDICATE THE BEST COVERAGE OF STORMS AND THE
BEST THREAT FOR SEVERE STORMS WILL BE ACROSS NORTH-CENTRAL AND
NORTHEAST-MD AS WELL AS LOCATIONS NEAR THE CHSPK BAY. AGREE WITH
THIS SOLUTION DUE TO THE HIGHER INSTABILITY AND BETTER SHEAR
PROFILES ACROSS THESE AREAS. A SIGNIFICANT AMT OF DRY AIR IN THE
MID-LEVELS AN INVERTED-V SETUP IN THE LLVLS WILL SUPPORT CONCERN OF
SEVERE WEATHER ACROSS THE ENTIRE CWA. THIS SETUP FAVORS EFFICIENT
DOWNWARD TRANSPORT OF HIGHER WIND GUSTS IN TSTMS. THEREFORE...AN ISO
DAMAGING WIND THREAT WILL EXIST ACROSS THE REMAINDER OF THE CWA.

TIMING FOR SEVERE THREAT LOOKS HIGHEST FROM LATE AFTN THRU AN HOUR
OR TWO PAST SUNSET.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM TUESDAY/...
THE TROUGH AXIS WILL CLEAR SWRN SECTIONS OF THE CWA DURING THE LATE
EVE. ANY LINGERING CONVECTION OVER LWR SRN MD SHOULD WANE DURING
THIS TIME. CLEARING SKIES EXPECTED FROM NW TO SE LATE TNGT WITH
OVNGT LOWS RANGING FROM THE MID 60S ACROSS THE HIGHLANDS TO MID AND
UPPER 70S IN THE I-95 URBAN CORRIDOR AND ALONG THE COAST.

THE CENTRAL CONUS UPPER RIDGE AND SFC HIPRES WILL GRADUALLY BUILD
EWD TOWARD THE APPALACHIANS. THE MID-ATLANTIC REGION WILL BE LOCATED
IN BETWEEN THE TNGT/S SHORTWAVE TROUGH/ THAT IS MOVING OFF THE
CAROLINA COAST AND ANOTHER DISTURBANCE/MCS TRACKING OVER THE UPPER
GREAT LAKES. ASIDE FROM SOME THIN CIRRUS BLOWOFF FROM THE UPSTREAM
MCS AND A FEW DAYTIME CU...SKIES SHOULD BE SUNNY. STRONG SOLAR
RADIATION WILL YIELD TEMPS IN THE MID 90S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
THREE OF THE MAJOR ATMOSPHERIC SIMULATIONS...THE GFS EURO AND
NAM...ALL HAVE A CLOSED SURFACE LOW/STORM DIVING SE ACROSS THE MID
ATLANTIC WEDNESDAY AFTERNOON. WITH A FAIR AMOUNT OF CLOUDS OUT AHEAD
OF IT...THAT WILL LIMIT THE INSTABILITY/FUEL FOR THUNDERSTORMS. BUT
WITH THE AMOUNT OF ENERGY WITH THIS LOW...WE WILL SEE. AT THIS POINT
THERE IS A SMALL FIVE PERCENT CHANCE OF ANY POINT IN OUR AREA SEEING
SEVERE THUNDERSTORMS ON WEDNESDAY. A SMALL NUMBER...BUT STILL
SOMETHING TO WATCH. IF THERE ARE LESS CLOUDS EARLY IN THE DAY...WE
WILL SEE SEVERE STORMS. BUT AGAIN AT THIS POINT I WOULD EXPECT
EITHER A FEW SEVERE STORMS OR NONE FOR WEDNESDAY GIVEN THE FORECAST
CLOUD COVER. THU AND FRI WILL BE SEASONABLE. SATURDAY IS SLATED TO BE OUR
NEXT CHANCE OF STORMS WITH ANOTHER COLD FRONT FORECAST BY THE GFS
AND EURO.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AN UPPER TROUGH OF LOW PRESSURE WILL MOVE THROUGH THE REGION THIS
AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND PERHAPS A FEW
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS THE TROUGH APPROACHES.
ONE OR TWO OF THESE SHOWERS COULD MOVE NEAR THE MRB...HGR...AND IAD
AIRPORTS DURING THE MIDDLE PART OF THE AFTERNOON AND THEN FARTHER
EAST AND SOUTHEAST THIS EVENING. A THUNDERSTORM COULD MOVE NEAR BWI
AND MTN DURING THE SAME TIME FRAME AS A BAY BREEZE INTERACTS WITH
THE DAYTIME HEATING. ANY SHOWERS OR STORMS COULD BRIEFLY REDUCE
VISIBILITY TO NEAR 4 SM. ELSEWHERE, VISIBILITY SHOULD BE 6 SM OR
ABOVE. CEILINGS WILL CONSIST MOSTLY OF CUMULUS AND STRATOCUMULUS IN
THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE AT AROUND 6000 TO 8000
FEET. SOME CIRRUS OR CIRROSTRATUS AROUND 20000 FEET COULD ACCOMPANY
OR BECOME A PRECURSOR OF ANY SHOWERS OR STORMS THIS AFTERNOON INTO
EARLY EVENING. WINDS WILL BE GENERALLY OUT OF THE WNW TO NW BETWEEN
5 AND 10 KNOTS EXCEPT FOR ESE TO SE AT AROUND 10 KNOTS NEAR BWI AND
MTN WITH THE BAY BREEZE. DURING THE DAY ON TUESDAY...HIGH PRESSURE
WILL MOVE IN BEHIND THE UPPER TROUGH ALLOWING FOR PARTLY CLOUDY
SKIES WITH BASES AROUND 6000 FEET...VISIBILITY GREATER THAN 6
SM...AND NORTHWEST WINDS AROUND 10 KNOTS.

LOW PRESSURE WILL DIVE SE THROUGH THE MID ATLANTIC ON WED WITH
SHOWERS AND THUNDERSTORMS. THE NEXT THREAT OF STORMS WILL BE
SATURDAY WITH A COLD FRONT.

&&

.MARINE...
SCT TSTMS WILL DEVELOP ACROSS THE WATERS THIS AFTN...AND CONTINUE
THRU A FEW HRS AFTER SUNSET AS WEAK TROUGH PASSES THRU FROM THE NW.
STORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND SPECIAL
MARINE WARNINGS WILL BE LIKELY. ASIDE FROM CONVECTION...LGT GRADIENT
WINDS 5-10 KT THE REST OF TDA WILL INCREASE A BIT TNGT AS A WEAK
FRONT MOVES THRU. GUSTS SHOULD REMAIN JUST BELOW SCA THRESHOLD
THOUGH. DRY CONDITIONS AND LIGHT WINDS EXPECTED FOR TUE.

OTHER THAN THUNDERSTORMS WED AND SAT...NO MARINE HAZARDS ARE
EXPECTED TUE NIGHT THROUGH SATURDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...CAS
NEAR TERM...JRK
SHORT TERM...JRK
LONG TERM...CAS
AVIATION...KLW/JRK/CAS
MARINE...JRK/CAS
Hazardous weather outlook, Aug 1, 3:24 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
424 PM EDT MON AUG 1 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
021130-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
424 PM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA FROM ABOUT THE
MID-AFTERNOON THROUGH THE MID-EVENING. A FEW THUNDERSTORMS COULD
BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS...
ESPECIALLY ACROSS NORTHERN AND CENTRAL MARYLAND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY MAY BE WARRANTED FOR THE CHESAPEAKE BAY ON
WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-021130-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
424 PM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA FROM ABOUT THE
MID-AFTERNOON THROUGH THE MID-EVENING. A FEW THUNDERSTORMS COULD
BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND
GUSTS...ESPECIALLY ACROSS NORTH-CENTRAL MARYLAND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Aug 1, 4:06 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
506 PM EDT MON AUG 1 2011

VAZ053-054-012130-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
506 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORM TO AFFECT ARLINGTON...FAIRFAX COUNTY...

AT 506 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LAKE BARCROFT...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE THE I395 AND I495 INTERCHANGE...
SPRINGFIELD...NEWINGTON...FRANCONIA...HUNTINGTON...GROVETON...HYBLA
VALLEY AND FORT BELVOIR.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3873 7707 3871 7713 3866 7714 3866 7715
      3885 7731 3892 7716 3877 7706 3874 7706
TIME...MOT...LOC 2106Z 309DEG 15KT 3885 7715

PELOQUIN
Special weather statement, Aug 1, 4:16 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
516 PM EDT MON AUG 1 2011

VAZ031-042-WVZ053-012145-
CLARKE VA-LOUDOUN VA-JEFFERSON WV-
516 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORM TO AFFECT CLARKE...LOUDOUN AND JEFFERSON
COUNTIES...

AT 516 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF CHARLES TOWN...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE NEERSVILLE AND ROUND HILL.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3924 7763 3909 7781 3927 7799 3935 7789
TIME...MOT...LOC 2116Z 316DEG 16KT 3927 7790

JRK
Special weather statement, Aug 1, 4:18 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
518 PM EDT MON AUG 1 2011

DCZ001-MDZ009-013-012145-
DISTRICT OF COLUMBIA DC-MONTGOMERY MD-PRINCE GEORGES MD-
518 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORM TO AFFECT THE DISTRICT OF COLUMBIA...
MONTGOMERY AND PRINCE GEORGES COUNTIES...

AT 518 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ADELPHI...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE BERWYN HEIGHTS...GREENBELT...EDMONSTON...
NEW CARROLLTON...BLADENSBURG...LANDOVER HILLS...LANDOVER...
CHEVERLY...SPRINGDALE AND GLENARDEN.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3894 7670 3877 7685 3901 7704 3909 7694
TIME...MOT...LOC 2118Z 316DEG 16KT 3900 7693

JRK
Special weather statement, Aug 1, 4:19 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
519 PM EDT MON AUG 1 2011

VAZ040-051-012145-
CULPEPER VA-RAPPAHANNOCK VA-
519 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORM TO AFFECT CULPEPER AND RAPPAHANNOCK
COUNTIES...

AT 519 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CASTLETON...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE CULPEPER.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3849 7781 3838 7803 3863 7818 3869 7806
TIME...MOT...LOC 2119Z 324DEG 18KT 3858 7807

JRK
Local storm report, Aug 1, 4:23 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 PM EDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             1 WSW PURCELLVILLE      39.13N  77.72W
08/01/2011  E0.88 INCH       LOUDOUN            VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1101315

HAS
Special weather statement, Aug 1, 4:27 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
527 PM EDT MON AUG 1 2011

WVZ051-052-012200-
BERKELEY WV-MORGAN WV-
527 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORM TO AFFECT BERKELEY AND MORGAN COUNTIES...

AT 528 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
VALLEY VIEW...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE MARTINSBURG.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3951 7789 3935 7808 3957 7830 3965 7820
TIME...MOT...LOC 2128Z 310DEG 15KT 3958 7819

JRK

The radar

The Sterling radar (KLWX), 47 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Prince George'S

When
August 1, 4:32 PM EST
Where
Prince George'S County, 0.67 mi NE of College Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.988, -76.942

Hail to the size of quarters was reported near College Park.

Thunderstorm Wind, Prince George'S

When
August 1, 4:32 PM EST
Where
Prince George'S County, 0.67 mi NE of College Park
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.988, -76.942

Tree branches that were two to three inches in diameter were blown down.

Thunderstorm Wind, Prince George'S

When
August 1, 4:38 PM EST
Where
Prince George'S County, 1.54 mi NNW of Branchville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Other Federal Agency
Coordinates
39.021, -76.940

A large tree was down at Knights of Columbus in College Park.

Thunderstorm Wind, Charles

When
August 1, 4:47 PM EST
Where
Charles County, 0.8 mi ESE of Indian Head
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.596, -77.156

A tree was toppled over a vehicle along Oakside Lane.

Thunderstorm Wind, Charles

When
August 1, 4:51 PM EST
Where
Charles County, 0.5 mi SSW of Mason Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.573, -77.122

Trees were down along Gilwell Place.

Thunderstorm Wind, Charles

When
August 1, 4:53 PM EST
Where
Charles County, 0.21 mi SW of Bryans Road
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.628, -77.073

A tree was down at the Safeway Store along Matthews Road.

Thunderstorm Wind, Charles

When
August 1, 5:03 PM EST
Where
Charles County, 1 mi NNE of Mc Conchie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
38.513, -77.062

Trees were down near the intersection of Burch Road and Poorhouse Road.

Thunderstorm Wind, Charles

When
August 1, 5:03 PM EST
Where
Charles County, 1 mi NNE of Mc Conchie
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.513, -77.062

A tree was down along Ironsides Road.

Thunderstorm Wind, Montgomery

When
August 1, 5:17 PM EST
Where
Montgomery County, 1.47 mi E of Ashton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.151, -76.993

A tree that was two feet in diameter was blocking the road.

Thunderstorm Wind, Montgomery

When
August 1, 5:18 PM EST
Where
Montgomery County, 1.58 mi NNE of Ednor
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.150, -76.985

A tree that was twelve inches in diameter was blocking Tucker Lane.

Thunderstorm Wind, Montgomery

When
August 1, 5:18 PM EST
Where
Montgomery County, 1.17 mi NNE of Ednor
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.145, -76.991

Multiple small branches were down.

Thunderstorm Wind, Anne Arundel

When
August 1, 5:32 PM EST
Where
Anne Arundel County, 0.45 mi SSW of Deale
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.775, -76.554

Several tree branches were down.

Thunderstorm Wind, Anne Arundel

When
August 1, 5:35 PM EST
Where
Anne Arundel County, 0.61 mi NNE of Nutwell
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.788, -76.577

Numerous poplar trees were torn off at the top.

Thunderstorm Wind, Anne Arundel

When
August 1, 5:35 PM EST
Where
Anne Arundel County, 0.37 mi WNW of Leitch
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.771, -76.577

Part of a large maple tree was blown down.

Thunderstorm Wind, Anne Arundel

When
August 1, 5:35 PM EST
Where
Anne Arundel County, 0.69 mi N of Nutwell
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.790, -76.580

Several trees were down including large trees completely blocking Rockhold Creek Road.

Thunderstorm Wind, Calvert

When
August 1, 6:40 PM EST
Where
Calvert County, 0.54 mi W of North Beach
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.700, -76.540

A tree was down near the intersection of MD 260 and G Street.

Thunderstorm Wind, Calvert

When
August 1, 6:42 PM EST
Where
Calvert County, 0.38 mi NNW of Chesapeake Beach
Measured
61 kt (70 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$100,000
Reported by
State Official
Coordinates
38.685, -76.533

Trees were across Chesapeake Beach. A tree fell onto a house and another tree fell onto a car. There were two minor injuries due to the fallen trees.

Thunderstorm Wind, Calvert

When
August 1, 6:43 PM EST
Where
Calvert County, 0.57 mi NNW of North Beach
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.708, -76.534

Large limbs that were six inches in diameter were blown down. A large wooden fence was also blown down in North Beach.

Thunderstorm Wind, Calvert

When
August 1, 6:45 PM EST
Where
Calvert County, 0.71 mi SSW of North Beach
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.690, -76.533

A wind gust of 72 mph was measured at Chesapeake Beach.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342339, 342340, 342341, 342350, 342348, 342345, 342351, 342352, 342368, 342353, 342357, 342356, 342365, 342366, 342367, 342359, 342360, 342362, 342363.